Study Finds Slight Risk of Rare Fractures From Bone Drugs
Benefits of bisphosphonates in preventing most fractures outweigh risk, experts say
WEDNESDAY, May 4, 2011 (HealthDay News) -- Bone-building drugs called bisphosphonates have been linked to rare fractures of the thigh bone, but Swedish researchers report that the risk is so small that most patients needn't worry.
Bisphosphonates include the widely used medications Fosamax, Boniva and Actonel, which are typically taken by people with osteoporosis to increase bone strength and prevent fractures.
"Osteoporotic fractures are quite common and bisphosphonates reduce this risk a lot, but the price you have to pay for that is a small risk in getting a so-called fatigue fracture," said lead researcher Dr. Per Aspenberg, a professor of orthopedics at Linkoping University.
"These findings must be seen in the context of the debate that has been going on for the past year," he added. "Our data argues very strongly for a causal relationship."
However, the risk of getting an atypical fracture is similar to the risk of being struck by lightning on a sunny day, Aspenberg noted.
"You should not be afraid," he said. "All drugs have adverse effects. But if you have a condition where you will benefit from the drug, then the risk of an adverse effect is worth taking."
In fact, for every atypical fracture caused by bisphosphonates, the drug prevents between 50 and 60 osteoporosis fractures, Aspenberg said.
The report was published in the May 5 issue of the New England Journal of Medicine.
For the study, funded by the Swedish Research Council, Aspenberg's team collected data on 12,777 women, aged 55 and older, who had fractured femurs in 2008. Among these women, they identified 59 with atypical fractures.
The investigators used data from registries to estimate the use of bisphosphonates. In addition, they compared the 59 cases of atypical fractures with 263 women who had typical fractures.
Aspenberg's group found a 47.3 percent relative risk for having an atypical fracture while taking bisphosphonates. However, the absolute risk was five such fractures for every 10,000 patient-years.
Among those women with atypical fractures, 78 percent took bisphosphonates, while only 10 percent of those who had typical fractures took the medications, the researchers noted.
In addition, the risk increased the longer patients were taking bisphosphonates, and decreased 70 percent for each year they were off the drug, the investigators added.
Aspenberg noted that if a person has taken bisphosphonates for five years, they could stop taking the drug and its protective effect will last for at least another five years as the risk for atypical fractures decreases. Given this finding, Aspenberg thinks patients should take a drug holiday after five years.
Commenting on the findings, Dr. Nelson Watts, director of the University of Cincinnati's Bone Health and Osteoporosis Center, said that "nothing in life is risk-free. Balancing benefits with risks is important for any decision."
Watts added: "For patients with osteoporosis, the benefits of treatment for reducing the more common and disabling types of hip fracture outweigh the slight risks of atypical femur fractures."
Another expert, Dr. Robert R. Recker, director of the Osteoporosis Research Center at Creighton University School of Medicine in Omaha, Neb., and president of the National Osteoporosis Foundation, agreed.
"My advice to patients is the risk of atypical fractures is extremely small; however, the benefit in terms of fracture prevention is huge and completely swamps it," he said.
However, Recker isn't even sure that bisphosphonates directly cause these fractures. Other studies have shown that patients who have these fractures had a bone defect before going on the drug, he noted. "It is possible that the defect was worsened after being put on the bisphosphonate," he said.
The problem, Recker explained, is there isn't a reliable way to pick out those people who are at risk for atypical fractures.
For more on osteoporosis, visit the National Osteoporosis Foundation.